Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Goodland, KS

August 13, 2019Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2019, 5:30 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 5:30 PM CDT (22:30 UTC)
Expired
Aug 13, 2019, 6:15 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:36 PM CDTTSTM WND GST 593 N Colby, KS
Aug 13, 5:41 PM CDTTSTM WND GST 633 N Colby, KS
Aug 13, 5:42 PM CDTTSTM WND GST 63Colby, KS
Aug 13, 5:52 PM CDTTSTM WND DMG1 N Colby, KSALL OF COLBY WITHOUT POWER DUE TO THUNDERSTORM WIND DAMAGE. POSSIBLE POWER LINES DOWN.
Aug 13, 5:55 PM CDTTSTM WND GST 60Colby, KS
Aug 13, 5:57 PM CDTTSTM WND GST 58Colby, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 12:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS53 KGLD 132230
SVRGLD
KSC153-193-132315-
/O.NEW.KGLD.SV.W.0252.190813T2230Z-190813T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
530 PM CDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Thomas County in northwestern Kansas...
  South central Rawlins County in northwestern Kansas...

* Until 615 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located 6 miles north of
  Colby, moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Colby, Gem, Mingo and Halford. 

This includes Interstate 70 in Kansas between mile markers 48 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Kansas.

LAT...LON 3961 10098 3931 10072 3919 10072 3913 10107
      3913 10108 3954 10124
TIME...MOT...LOC 2230Z 316DEG 22KT 3948 10106 

HAIL...1.50IN
WIND...70MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:26 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 3:26 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 1:19 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 5:19 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
419 PM MDT Tue Aug 13 2019

KSZ013-014-027-028-132245-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
419 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHERN SHERMAN
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 419 PM MDT/519 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles south of Goodland, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland, Ruleton, Winona and Edson.

This includes Interstate 70 in Kansas between mile markers 6 and 31.

A Tornado Watch remains in effect until 700 PM MDT/800 PM CDT/ for
northwestern and west central Kansas.

LAT...LON 3937 10196 3945 10157 3900 10114 3896 10173
TIME...MOT...LOC 2219Z 318DEG 14KT 3925 10170

024
Special weather statement, Aug 13, 5:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM CDT Tue Aug 13 2019

KSZ002-132245-
Rawlins KS-
521 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY UNTIL 545 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving southeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Atwood, McDonald, Ludell, Blakeman and Beardsley.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.

LAT...LON 3961 10074 3957 10074 3958 10135 3996 10139
      4000 10093
TIME...MOT...LOC 2221Z 318DEG 14KT 3978 10102

024
Local storm report, Aug 13, 5:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NNW HEARTSTRONG       40.03N 102.65W
08/13/2019  M1.00 INCH       YUMA               CO   PUBLIC

            SPOTTER REPORTED DIME TO QUARTER SIZED HAIL.

&&

EV
Local storm report, Aug 13, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     NON-TSTM WND DMG 3 N OBERLIN             39.87N 100.53W
08/13/2019                   DECATUR            KS   FIRE DEPT/RESCUE

            POWER LINES DOWN WITH APPROXIMATELY 80 MPH
            WIND GUSTS.

&&

JRP
Local storm report, Aug 13, 5:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             4 S BURLINGTON          39.25N 102.27W
08/13/2019  E2.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

JRP
Local storm report, Aug 13, 5:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      5 N TRENTON             40.25N 101.02W
08/13/2019                   HITCHCOCK          NE   LAW ENFORCEMENT

            WATER RUNNING OVER THE ROADWAY AT THE LOW
            POINT INTERSECTION OF HIGHWAY 25/COUNTY ROAD
            719.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:10 AM CDTDense Fog AdvisoryGLDCheyenne, Sherman, Wallace2 hr
Aug 13, 12:51 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more9 hr
Aug 13, 4:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Aug 13, 4:21 PM CDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 4:25 PM CDTSpecial Weather StatementGLDWallace20 min
Aug 13, 4:31 PM CDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 4:34 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Aug 13, 4:42 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Aug 13, 4:43 PM CDTTornado WarningGLDRawlins32 min
Aug 13, 5:01 PM CDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 5:07 PM CDTFlash Flood WarningGLDSherman, Wallace97 min
Aug 13, 5:08 PM CDTSpecial Weather StatementGLDGreeley22 min
Aug 13, 5:10 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
Aug 13, 5:13 PM CDTFlash Flood WarningGLDSherman54 min
Aug 13, 5:16 PM CDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas2 hr
Aug 13, 5:19 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 13, 5:21 PM CDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 5:23 PM CDTTornado WarningGLDWallace23 min
Aug 13, 5:25 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan50 min
Aug 13, 5:37 PM CDTFlash Flood WarningGLDLogan, Wallace3 hr
Aug 13, 5:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
Aug 13, 5:41 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan49 min
Aug 13, 5:52 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita53 min
Aug 13, 5:55 PM CDTSevere Thunderstorm WarningGLDGove, Logan65 min
Aug 13, 5:58 PM CDTFlash Flood WarningGLDThomas58 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan, Thomas48 min
Aug 13, 6:32 PM CDTFlash Flood WarningGLDGove, Graham, Logan, Norton, Sheridan, Thomas3 hr
Aug 13, 6:42 PM CDTFlash Flood WarningGLDGreeley, Wichita3 hr
Aug 13, 6:56 PM CDTSevere Thunderstorm WarningGLDGraham49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.